zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Matrix differential calculus with applications to simple, Hadamard, and Kronecker products. (English) Zbl 0585.62114
Summary: Several definitions are in use for the derivative of an $m\times p$ matrix function F(X) with respect to its $n\times q$ matrix argument X. We argue that only one of these definitions is a viable one, and that to study smooth maps from the space of $n\times q$ matrices to the space of $m\times p$ matrices it is often more convenient to study the map from nq-spaces to mp-spaces. Also, several procedures exist for a calculus of functions of matrices. It is argued that the procedure based on differentials is superior to other methods of differentiation, and leads inter alia to a satisfactory chain rule for matrix functions.

62H99Multivariate analysis
26B12Calculus of vector functions
Full Text: DOI
[1] Balestra, P.: La dĂ©rivation matricielle. (1976) · Zbl 0453.90001
[2] Bentler, P. M.; Lee, S. -Y.: Matrix derivatives with chain rule and rules for simple, Hadamard, and Kronecker products. Journal of mathematical psychology 17, 255-262 (1978) · Zbl 0382.62092
[3] Dwyer, P. S.: Some applications of matrix derivatives in multivariate analysis. Journal of the American statistical association 62, 607-625 (1967) · Zbl 0152.36303
[4] Dwyer, P. S.; Macphail, M. S.: Symbolic matrix derivatives. Annals of mathematical statistics 19, 517-534 (1948) · Zbl 0032.00103
[5] Macrae, E. C.: Matrix derivatives with an application to an adaptive linear decision problem. Annals of statistics 2, 337-346 (1974) · Zbl 0285.26013
[6] Magnus, J. R.; Neudecker, H.: The commutation matrix: some properties and applications. Annals of statistics 7, 381-394 (1979) · Zbl 0414.62040
[7] Mcdonald, R. P.; Swaminathan, H.: A simple matrix calculus with applications to multivariate analysis. General systems 18, 37-54 (1973)
[8] Nel, D. G.: On matrix differentiation in statistics. South african statistical journal 14, 137-193 (1980) · Zbl 0463.62003
[9] Neudecker, H.: Some theorems on matrix differentiation with special reference to Kronecker matrix products. Journal of the American statistical association 64, 953-963 (1969) · Zbl 0179.33102
[10] Neudecker, H.; Wansbeek, T. J.: Some results on commutation matrices, with statistical applications. Canadian journal of statistics 11, 221-231 (1983) · Zbl 0538.15011
[11] Polasek, W.: Local resistance in polynomial regression and restricted least squares. Statistics and probability (1984) · Zbl 0538.62058
[12] Pollock, D. S. G.: Tensor products and matrix differential calculus. Linear algebra and its applications 67, 169-193 (1985) · Zbl 0576.15020
[13] Rogers, G. S.: Matrix derivatives. (1980) · Zbl 0463.15005
[14] Roth, W. E.: On direct product matrices. Bulletin of the American mathematical society 40, 461-468 (1934) · Zbl 0009.29002
[15] Wong, C. S.: Matrix derivatives and its applications in statistics. Journal of mathematical psychology 22, 70-81 (1980) · Zbl 0445.62072